Nausea and vomiting after fast-track cardiac anaesthesia

A. Kogan*, L. A. Eidelman, E. Raanani, B. Orlov, O. Shenkin, Bernardo Vidne

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

30 Scopus citations

Abstract

Background. The aim of this study was to determine the prevalence of postoperative nausea and vomiting (PONV) after fast-track cardiac anaesthesia, risk factors for PONV and its influence on the length of stay in the intensive care unit (ICU). Methods. A prospective study was performed in the cardiothoracic ICU (CTICU) of a university hospital; 1221 consecutive patients undergoing fast-track anaesthesia (FTCA) in cardiac surgery were enrolled in the study. Severity of PONV was assessed immediately after extubation and then every hour until discharge from the CTICU. Metoclopramide 10 mg i.v. was used as a first-line rescue medication and ondansetron 4 mg i.v. as second-line rescue medication for PONV. Results. Nausea was reported in 240 (19.7%) patients, and vomiting in 53 (4.3%). A total of 269 (22%) patients were treated with metoclopramide and 38 (3.1%) with metoclopramide and ondansetron. The latter was effective in all cases. Risk factors for PONV were age less than 60 yr, female gender and previous history of PONV. Discharge from the CTICU was delayed for a few hours because of PONV in eight patients, all of whom were discharged the same day. Conclusions. The incidence of PONV is relatively low after FTCA and does not prolong ICU stay. Prophylactic administration of anti-emetic drugs before FTCA is not necessary.

Original languageEnglish
Pages (from-to)214-217
Number of pages4
JournalBritish Journal of Anaesthesia
Volume91
Issue number2
DOIs
StatePublished - 1 Aug 2003

Keywords

  • Anaesthesia, cardiac 'fast-track'
  • Surgery, cardiovascular
  • Vomiting, nausea, postoperative

Fingerprint

Dive into the research topics of 'Nausea and vomiting after fast-track cardiac anaesthesia'. Together they form a unique fingerprint.

Cite this